Karl Willis
24 Aug 2018 · Coroner Lydia Brown · Exeter and Greater Devon
A similar concern from this report was raised again 2 times later. See the linked reports.
The coroner's concerns
1. toxic effects of excessive amitriptyline intake
“Amitriptyline is well recognised to have toxic effects when taken in excessive amounts or in conjunction with other medication”
2. deliberate abuse of self-certification questionnaire
“Permitting the patient to "self certify" without any checks he can appropriately access this medication can allow the patient fo give inaccurate answers, and therefore the questionnaire is open to deliberate abuse by those most vulnerable who have addiction problems”
3. removal of GP oversight safeguard
“Permitting the patient the option of not having the GP informed removes an otherwise effective safeguard”
Linked reports
Identical hazardConfidence 0.96 · high
This report
“Permitting the patient to "self certify" without any checks he can appropriately access this medication can allow the patient fo give inaccurate answers”
Later report
“Permitting the patient to "self certify" without any checks can allow abuse of the system by those most vulnerable who have addiction problems.”
Closely relatedConfidence 0.80 · moderate
This report
“Permitting the patient to”
Later report
“There was a very limited questionnaire about the history of the person requesting the drugs.”
Responses
2018-0256-Response-by-NHS-England.pdf ↗· NHS England
Stated action
“We have responsibility for ensuring that GPs work within the terms of their contract and pharmacies adhere to their Terms of Service which are outlined in the NHS (Pharmaceutical and Local Pharmaceutical Services) Regulations 2013). The Board can take action such as issuing breach notices and requiring action or withholding payments in certain circumstances.”